MAUDE Adverse Event Report: PENUMBRA, INC. SMART COIL; HCG, KRD

PENUMBRA, INC. SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0202
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Codes Extravasation (1842); Hemorrhage, Subarachnoid (1893)
Date of Event 03/25/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The hospital discarded the device.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using smart coils.During the procedure, the physician advanced another manufacturer's coil, but experienced difficulty positioning the coil for proper placement in the aneurysm.After six attempts to re-position the coil in the aneurysm, it was finally successfully implanted in the patient.The physician then advanced a smart coil in the aneurysm using another manufacturer's microcatheter; however, the microcatheter kicked back after a few loops of the smart coil were deployed.The microcatheter was successfully reinserted back in the aneurysm, and with continued manipulation of the microcatheter, the physician successfully implanted the smart coil in the aneurysm.A new smart coil was advanced into the aneurysm, however, the microcatheter kicked back again and the smart coil loop protruded back against the microcatheter.Further attempts to re-position the smart coil looked good on ap view, but the smart coil loop was noted on lateral view.Upon re-positioning and subsequent run, it was determined that the final loop of the smart coil had been in the subarachnoid space and extravasation was observed.Protamine was given to the patient while multiple attempts were made to occlude the vessel using the smart coil.After multiple failed attempts to properly implant this smart coil in the patient, it was removed from the patient and an external ventricular drain (evd) was placed in the patient.A repeated angiogram showed no more extravasation; however, a subarachnoid hemorrhage was noted on the ct scan.Repeated angiograms will be performed within the next 5-10 days.An update to the patient status was provided three days later stating that the patient is stable, extubated, responding to commands, and moving all four extremities.

Brand Name
SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5600894
Report Number3005168196-2016-00521
Device Sequence Number494262
Product Code HCG
UDI-Device Identifier00814548015262
UDI-Public00814548015262
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K151572
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/25/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/12/2020
Device Catalogue Number400SMTXSFT0202
Device Lot NumberF66026
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/25/2016
Initial Report FDA Received Date04/22/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR
Patient Weight75